Wyoming, 2008

Winter Storm and Flooding in Wyoming, May 21 to 24, 2008

May 21 to 24, 2008 · NWS RIW · 6 events in 5 counties and zones

A strong upper level low stalled west of Wyoming. The resultant upslope flow east of the Continental Divide generated copious rainfall amounts across the lower elevations with accumulating snowfall in the mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong upper level low stalled west of Wyoming. The resultant upslope flow east of the Continental Divide generated copious rainfall amounts across the lower elevations with accumulating snowfall in the mountains. Snowfall totals topped one foot in portions of the Absaroka and eastern Wind River ranges. Snowfall of 6 to 12 inches was common in the Bighorn Mountains and Yellowstone National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 21, 3:57 PM MST, 3 minutes earlier.

Area forecast discussion, May 21, 3:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
457 PM MDT WED MAY 21 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY
MAJOR SPRING STORM FIRING OPENING SALVO ACROSS CENTRAL WYOMING
TODAY IN THE FORM OF SEVERE WEATHER. CLEAR SLOT HELD OVER CENTRAL
WYOMING THIS MORNING WITH STRONG...ISOLATED SEVERE STORMS FILLING
IN THIS AFTERNOON IN GOOD SHEAR ENVIRONMENT ALONG WITH STRONG
UPPER DIVERGENCE AS TROUGH OVER GREAT BASIN TAKES ON AN
INCREASINGLY NEGATIVE TILT. SURFACE TROUGH EXTENDS FROM EASTERN
COLORADO INTO SOUTH CENTRAL WYOMING AT 22Z WITH BEST PRESSURE
FALLS OVER EASTERN COLORADO. BEST PRESSURE FALLS OVER NEW MEXICO
AND EASTERN COLORADO WITH PRESSURE RISES AND MORE STABLE AIR
PUSHING INTO THE NORTHERN BIG HORN BASIN. MORE STABLE AIRMASS FROM
THE NORTH WILL EVENTUALLY WIN OUT THIS EVENING.

AFTER THIS OPENING SALVO OF SEVERE WEATHER THIS EVENING...SECOND
PHASE OF STORM KICKS IN TONIGHT AS UPPER LOW CLOSES OFF OVER
SOUTHERN GREAT BASIN AND WCB MORE STRATIFORM PRECIPITATION SPREADS
SOUTH ACROSS NORTH AND CENTRAL WYOMING IN DEEPENING EASTERLY
FLOW. JET STREAK PUSHING NORTHWARD ACROSS CENTRAL ROCKIES THIS
AFTERNOON WILL LIFT NORTHWARD THIS EVENING AND MAKE A WESTWARD
TURN OVERNIGHT AS SW LOW CLOSES OFF PUTTING RIGHT ENTRANCE REGION
JET SUPPORT ACROSS NORTHERN WYOMING. STEADY RAIN EXPECTED TO
DEVELOP ACROSS MOST OF CENTRAL WYOMING TONIGHT IN THIS PATTERN
WITH QPF AMOUNTS ON ORDER OF 0.25 TO 0.50 IN/6 HR. SNOW LEVELS
WILL REMAIN NEAR 11K FEET OVER THE EASTERN BIG HORN MOUNTAINS SO
ALL BUT THE HIGHEST PEAKS WILL GET RAIN. UPPER SUPPORT NOT AS
IMPRESSIVE FURTHER SOUTH OVER THE NORTHERN LARAMIE RANGE BUT LOW
LEVEL FLOW TURNS NNE BY 06Z IN THE CASPER AREA WITH SIMILAR HIGH
SNOW LEVELS. FLOOD WATCH IN EFFECT FOR JOHNSON AND NATRONA
COUNTIES THROUGH THURSDAY MORNING WITH A CLOSE EYE BEING KEPT ON
RAIN AMOUNTS AND RIVER/CREEK STAGES IN THE AREA. PRECIPITATION MAY
DECREASE IN INTENSITY BUT NOT COVERAGE IN THESE AREAS THURSDAY
MORNING BUT PICK BACK UP THURSDAY AFTERNOON AND THURSDAY EVENING
AS SECOND JET STREAK TURNS ACROSS AREA AND BRINGS IN STRONGER
UPPER SUPPORT. MODELS AND HPC GUIDANCE IN GOOD AGREEMENT OF 1 TO
1.5 INCHES OF PRECIPITATION FALLING OVER THE BIG HORNS AND EASTERN
JOHNSON COUNTY 18Z THUR-06Z FRIDAY SO FLOOD WATCH OR POSSIBLY
EVENTUAL WARNING WILL LIKELY NEED TO COVER THIS PERIOD FOR JOHNSON
COUNTY.

OTHER BIG CONCERN WITH THIS STORM WILL BE HEAVY SNOWFALL ALONG THE
EAST SLOPES OF THE WIND RIVER AND ABSAROKA MOUNTAINS INTO
YELLOWSTONE NATIONAL PARK WHERE SNOW LEVELS ALREADY TO VALLEY
FLOORS IN YELLOWSTONE WILL DROP ALONG THE WIND RIVER AND ABSAROKA
RANGE TO NEAR 7000 FEET BY MIDNIGHT TONIGHT. STEADY SNOWFALL
EXPECTED OVER THESE AREAS BY MIDNIGHT TONIGHT WITH 12-15 INCHES OF
HEAVY WET SNOW EXPECTED OVER THE EASTERN SLOPES OF THE WIND RIVERS
AND ABSAROKAS BY THURSDAY EVENING. SOME COLD AIR DAMMING WITH H7
TEMPS DROPPING TO -5C STILL BEING SHOWN ON THE NAM12 IN THE LANDER
AREA THURSDAY MORNING SO LANDER COULD SEE A RAIN AND SNOW MIX OR A
BRIEF CHANGE OVER TO SNOW. OTHERWISE THIS LOOKS TO BE A MILLION
DOLLAR STORM AS ONE WYOMINGITE ONCE LABELED THESE ONCE EVERY FEW
YEAR STORMS THAT BRING WIDESPREAD ONE INCH OR MORE OF WATER ACROSS
A LARGE SWATH OF THE THIRSTY GROUNDS OF WYOMING.

INITIAL UPPER LOW GETS KICKED NORTHWARD ACROSS THE AREA FRIDAY
MORNING AS STRONGEST UPPER LEVEL WINDS ROUND BASE OF UPPER LOW
NEAR LAS VEGAS...THE PARENT SW LOW REACHING ITS DEEPEST POINT
AROUND 12Z FRIDAY. SHORTWAVE LIFTING NORTHWARD WILL PUSH
WCB PRECIPITATION INTO MONTANA EARLY FRIDAY MORNING AS ESE FLOW
BACKS SOUTHERLY ACROSS WYOMING. PRECIPITATION WILL TURN MORE
SHOWERY ACROSS THE STATE FRIDAY WITH MID-LEVEL LAPSE RATES
STEEPENING TO NEAR 8C/KM IN THE AFTERNOON ALONG WITH SOME TS
DEVELOPMENT. THIS OVERALL PATTERN HOLDS THROUGH SATURDAY WITH
UPPER TROUGH BECOMING ELONGATED OVER THE GREAT BASIN AND UNSTABLE
SOUTHERLY FLOW ON CYCLONIC SIDE OVER WEST AND CENTRAL WYOMING. GFS
MOST LIKELY ATTEMPTS TO CRASH DOWN RIDGE OVER CENTRAL CANADA SO
PREFER NAM SLOWER BREAKDOWN OF OMEGA BLOCK TAKING SHAPE OVER NORTH AMERICA.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
A PIECE UP THE UPPER LOW IS FORECAST TO LIFT ACROSS THE WEST ON
SATURDAY PRODUCING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. THE
MOIST SW FLOW WILL ALSO LIKELY ALLOW OTHER STORMS TO FORM OFF THE
UINTA MTNS AND MOVE ACROSS THE RED DESERT AND OFF MOST OF THE
MOUNTAINS OF CENTRAL WYOMING SPREADING ACROSS THE LOWER ELEVATIONS
LATE IN THE DAY. CHANCE POPS SEEMS WARRANTED SATURDAY WITH THE
BEST CHANCE IN THE NW. ON SUNDAY ANOTHER PIECE OF ENERGY MAY MOVE
NE ACROSS THE AREA BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. ACROSS THE NORTH...A COLD FRONT MAY BEGIN TO EDGE
INTO THE AREA BEHIND A NRN PLAINS SHORTWAVE. THIS COLD FRONT
BECOMES BETTER ESTABLISHED EAST OF THE DIVIDE MONDAY AND TUESDAY
WHILE THE LAST OF THE UPPER LOW LIFTS INTO IDAHO. AN ACTIVE SLY
JET MAY PROVIDE SIGNIFICANT DYNAMICS ACROSS AT LEAST ACROSS WRN
WYOMING AND PERHAPS CENTRAL WYOMING WHERE OVERRUNNING MAY OCCUR EARLY
NEXT WEEK. WILL GENERALLY HIT MOST OF THE AREA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS. NEW TROUGH BEGINS TO DIG INTO THE WEST
ON WEDNESDAY AND APPROACH OF NEW JET STREAK AND AFTERNOON HEATING
WILL LIKELY ALLOW MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP...ESPECIALLY ACROSS THE WEST AND NW. TEMPERATURES WILL
STRUGGLE TO WARM UP IN THE MEDIUM RANGE...ESPECIALLY WITH NEW COLD
FRONT DROPPING DOWN EAST OF THE DIVIDE EARLY IN THE WEEK.

&&

.AVIATION...
STRONG COLD FRONT WILL MOVE SOUTH OF THE REGION EARLY TONIGHT...AS
STRONG LOW PRESSURE DEVELOPS IN THE FRONT RANGE OF THE COLORADO
ROCKIES. NORTH AND NORTHWEST WINDS WITH GUSTS BETWEEN 25 TO 30 KT
WILL OCCUR BEHIND THE FRONT THIS EVENING. WINDS WILL SHIFT TH THE
NORTHEAST AT KCPR...KLND AND KRIW BETWEEN 02Z AND 03Z. MOISTURE AND
STRONG UPPER LEVEL DYNAMIC SUPPORT WILL PRODUCE LIGHT TO MODERATE
RAIN ACROSS THE ENTIRE REGION TONIGHT AND THURSDAY WITH MVFR VSBYS
AND MVFR/IFR CIGS. RAIN AND LOWERED CIGS/VSBYS WILL END WEST OF THE
DIVIDE BY 21Z THURSDAY WITH CIGS IMPROVING TO 3 TO 4 K FEET...AS
MAIN AXIS OF MOISTURE SHIFTS EASTWARD.

&&

.FIRE WEATHER...
A POWERFUL NEARLY STATIONARY SPRING STORM STORM
SYSTEM WILL INTENSIFY OVER THE SOUTHERN GREAT BASIN TONIGHT AND
THURSDAY. THIS SYSTEM WILL BRING WIDESPREAD SIGNIFICANT RAINFALL
AND MOUNTAIN SNOW TO THE AREA THROUGH THURSDAY NIGHT RESULTING IN
WET FLAG CONDITIONS OVER MOST OF THE AREA. THE SYSTEM WILL
GRADUALLY WEAKEN AND LIFT OUT OF THE GREAT BASIN FRIDAY THROUGH
THE WEEKEND RESULTING IN MORE SHOWERY BUT CONTINUED WET CONDITIONS
OVER THE ENTIRE AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR WYZ009>011-020-022.

WINTER STORM WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR
WYZ002.

WINTER STORM WARNING UNTIL 6 PM MDT THURSDAY FOR WYZ015.

SNOW ADVISORY UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR WYZ001.

&&

SHORT TERM...AEM
LONG TERM...SKRBAC
AVIATION...SMITH
FIRE WEATHER...AEM
Hazardous weather outlook, May 21, 2:08 PM MST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT WED MAY 21 2008

WYZ001>020-022>030-221100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
308 PM MDT WED MAY 21 2008

...FLOOD WATCH FOR JOHNSON AND NATRONA COUNTIES...INCLUDING EAST
SLOPES OF THE BIGHORN MOUNTAINS THROUGH NOON THURSDAY...
...SEVERE THUNDERSTORM WATCH FOR JOHNSON...NATRONA...AND WASHAKIE
COUNTIES UNTIL 1000 PM MDT TONIGHT...
...WINTER STORM WARNING FOR THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS FROM 6 PM THIS EVENING THROUGH 6 PM THURSDAY...
...WINTER STORM WARNING FOR THE ABSAROKA MOUNTAINS FROM 6 PM THIS
EVENING THROUGH 1200 AM MDT FRIDAY...
...SNOW ADVISORY FOR YELLOWSTONE NATIONAL PARK FROM 6 PM THIS
EVENING THROUGH 1200 AM MDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT IS MOVING ACROSS THE STATE TODAY...BRINGING
IN MUCH COOLER TEMPERATURES AS WELL AS SIGNIFICANT WIDESPREAD
PRECIPITATION.  STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED THIS
AFTERNOON ACROSS CENTRAL WYOMING...AND ARE EXPECTED TO CONTINUE INTO
THE MID EVENING HOURS. BRIEF HEAVY RAIN...LARGE HAIL...AND STRONG
WIND GUSTS OVER 60 MPH ARE POSSIBLE WITH THE STORMS.  OTHERWISE...
RAIN WILL CONTINUE OVER THE NORTH AND WEST LATE THIS AFTERNOON
AND EVENING.  SOUTHEAST UPSLOPE FLOW WILL BRING SIGNIFICANT RAINFALL
ACROSS JOHNSON AND NATRONA COUNTIES BEGINNING TODAY AND CONTINUING
INTO THURSDAY. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE
ACROSS THESE AREAS BY THURSDAY.

ADDITIONALLY...SNOW LEVELS ACROSS CENTRAL WYOMING WILL DECREASE TO
AROUND 7000 FT THIS EVENING...ALLOWING UPSLOPE SNOWFALL TO DEVELOP
OVER THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS AND OVER THE
ABSAROKA MOUNTAINS. SNOWFALL WILL BE HEAVY AND WET THIS EVENING...
AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS. TOTAL SNOWFALL OF 12
TO 15 INCHES WILL IMPACT SOUTH PASS AND TOGWOTEE PASS...POTENTIALLY
MAKING TRAVEL HAZARDOUS DUE TO SLICK ROAD CONDITIONS AND LIMITED
VISIBILITIES. IN YELLOWSTONE...6 TO 10 INCHES OF SNOW ARE
ALSO EXPECTED BEGINNING THIS EVENING.  MOTORISTS SHOULD CHECK CURRENT
ROAD AND WEATHER CONDITIONS BEFORE VENTURING OVER THESE PASSES THIS
EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHEAST UPSLOPE FLOW WILL CONTINUE INTO THURSDAY. RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE LIKELY BY THURSDAY EVENING. THIS RAINFALL ON
DEEP SNOWPACK IN THE MOUNTAINS WILL INCREASE THE FLOODING THREAT FROM
EXCESSIVE RUNOFF IN THE BIGHORN MOUNTAINS AND CASPER MOUNTAIN. THE
RAIN WILL BEGIN TO DIMINISH THURSDAY.

EASTERLY UPSLOPE FLOW IS EXPECTED TO CONTINUE OVER THE WIND RIVER
MOUNTAINS AND BASIN.  THIS WILL BRING THE POTENTIAL FOR SIGNIFICANT
RAINFALL IN LOWER ELEVATIONS...WITH SNOW IN THE MOUNTAINS.  TWELVE TO
FIFTEEN INCHES OF SNOWFALL IS POSSIBLE IN THE EAST SLOPE OF THE WIND
RIVER MOUNTAINS BY THURSDAY EVENING.  SOUTH PASS AND TOGWOTEE PASS
COULD REMAIN SNOWPACKED AND TREACHEROUS.  THE PRECIPITATION IS
EXPECTED TO DIMINISH THURSDAY AFTERNOON AND EVENING.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND RAINFALL AMOUNTS TODAY
AND TONIGHT...AS WELL AS ANY HAIL SIZES...RAIN AMOUNTS...AND WINDS
OVER 40 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 21, 2:25 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MDT WED MAY 21 2008

WYZ017-212300-
WIND RIVER BASIN-
325 PM MDT WED MAY 21 2008

THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH FREMONT COUNTY UNTIL
500 PM. SOME STORMS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.
THE STORMS ARE MOVING NORTH AT 35 MPH. SEEK SAFE SHELTER IF A STORM
MOVES INTO YOUR LOCATION.
Local storm report, May 21, 2:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
327 PM MDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             KAYCEE                  43.71N 106.64W
05/21/2008  M0.88 INCH       JOHNSON            WY   PUBLIC

&&

AR
Local storm report, May 21, 2:30 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
330 PM MDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             FORT WASHAKIE           43.01N 108.93W
05/21/2008  M0.88 INCH       FREMONT            WY   POST OFFICE

&&

AR
Local storm report, May 21, 3:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
431 PM MDT WED MAY 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 NE EVANSVILLE         42.93N 106.18W
05/21/2008  M1.00 INCH       NATRONA            WY   TRAINED SPOTTER

&&

MCDONALD
Special weather statement, May 21, 3:44 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
444 PM MDT WED MAY 21 2008

WYZ016-212330-
UPPER WIND RIVER BASIN-
444 PM MDT WED MAY 21 2008

SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWEST FROM CROWHEART TO
DUBOIS THROUGH 530 PM. HEAVY RAIN AND SMALL HAIL WILL OCCUR WITH
THIS AREA OF THUNDERSTORMS. RAINFALL AROUND A QUARTER OF AN INCH
IS POSSIBLE.
Special weather statement, May 21, 3:50 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
450 PM MDT WED MAY 21 2008

WYZ020-022-212330-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
450 PM MDT WED MAY 21 2008

SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG EASTERN NATRONA COUNTY
THROUGH 530 PM. THE STORMS EXTEND FROM CASPER MOUNTAIN NORTH TO
CASPER TO MIDWEST. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN AND SMALL HAIL. THE STORMS ARE MOVING NORTH AT 30 MPH. RAINFALL
AMOUNTS FROM A QUARTER OF AN INCH TO ONE HALF INCH MAY OCCUR.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood, 2 winter storm. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
May 21, 4:00 PM MST to May 22, 7:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
May 21, 7:00 PM MST to May 22, 3:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Flood, Big Horn

When
May 21, 8:00 PM MST to May 22, 7:00 AM MST
Where
Big Horn County, 5.97 mi NNE of Hyattville to 4.38 mi NE of Hyattville
Cause
Heavy Rain / Snow Melt
Reported by
Public
Coordinates
44.331, -107.558

Both forks of Medicine Lodge Creek were out of their banks following heavy rainfall of around one-half inch which occurred in combination with snowmelt from the Bighorn Mountains.

Flood, Johnson

When
May 22, 3:00 AM MST to May 24, 5:00 AM MST
Where
Johnson County, 1.69 mi NE of Buffalo Arpt to 2.88 mi W of Buffalo Arpt
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.389, -106.698

The combination of heavy rainfall of three to five inches and snowmelt from the nearby Bighorn Mountains caused Rock and Clear creeks to flood near Buffalo. The high water levels flooded some homes along Rock Creek where it flows beneath Interstate 90.

Flood, Johnson

When
May 22, 5:30 AM MST to May 24, 8:00 PM MST
Where
Johnson County, 1.03 mi NNW of Mayoworth to 5.78 mi NNW of Kaycee Gosney Arpt
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
43.844, -106.807

Heavy rainfall and melting snow caused rapid rises on the North Fork and Middle Fork of the Powder River near Kaycee, Barnum, and Mayoworth. Both branches of the river flooded. Rainfall totals ranged from around 3.25 inches to near 5.00 inches. A report from near Mayoworth indicated 6.36 inches fell over three days.

In Kaycee, the arena at Harold Jarrard Park was flooded, but no damage was reported in town. Sandbagging efforts began two days in advance of the flood and protected area homes which were at no time evacuated. The flooded areas were mainly comprised of agricultural lowlands or areas within the historic flood plain.

Flood, Washakie

When
May 22, 8:00 AM MST to May 23, 7:00 PM MST
Where
Washakie County, 1.52 mi WNW of Ten Sleep Arpt to 1.84 mi WNW of Ten Sleep Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Trained Spotter
Coordinates
44.032, -107.456

Ten Sleep Creek was out of its banks near the town of Ten Sleep as a result of snowmelt runoff and heavy rain. A nearby section of the Nowood River was also running high. Rainfall totals ranged from around 1.25 to near 2.00 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100872, 100874, 100998, 101220, 100949, 101209.